MAUDE Adverse Event Report: CODMAN AND SHURTLEFF, INC ENTERPRISE2 4MMX39MM NO TIP; INTRACRANIAL NEUROVASCULAR STENT

CODMAN AND SHURTLEFF, INC ENTERPRISE2 4MMX39MM NO TIP; INTRACRANIAL NEUROVASCULAR STENT
Catalog Number ENF403900
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Intracranial Hemorrhage (1891); Neurological Deficit/Dysfunction (1982)
Date of Event 07/15/2018
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The patient's weight was not reported.Concomitant med products due to character limitation: precise self-expanding stent, solitaire thrombectomy device, unk balloon-expandable stent.Complaint conclusion: as reported by a healthcare professional, a (b)(6) year-old male patient with a history of hypertension, hyperlipemia, peripheral vascular disease, smoking, and percutaneous stenting of a severe asymptomatic 70% left carotid stenosis, developed mild expressive aphasia and visual disturbance on (b)(6) 2018, transient right pronator drift from (b)(6) 2018, transient mild left arm weakness from (b)(6) 2018, and an magnetic resonance imaging (mri) on (b)(6) 2018 revealed a left temporal parietal parenchymal hemorrhage.The patient was transferred from the intensive care unit (icu) to the progressive care unit on (b)(6) 2018.The patient was alert and oriented, and participated in physical, speech, and occupational therapy, but continued to have expressive aphasia.The patient did not wish to consider any skilled nursing facility or inpatient rehabilitation upon discharge.The patient was discharged home on (b)(6) 2018 with dual antiplatelet therapy and prescription for outpatient speech therapy for ongoing outpatient rehabilitation.The patient initially presented to the hospital on (b)(6) 2018 with high-grade stenosis of the left internal carotid artery (ica) in the setting of right carotid occlusion for left trans-carotid stent placement with a non-cerenovus stent.The 8 x 30 enroute (silk road medical) transcarotid stent was deployed successfully just through the segment of the diseased internal carotid artery proximal to where it started to become tortuous and was post-dilated due to continued stenosis.Later in the day, the patient experienced partial blurriness of the left eye that occurred following a hypertensive episode that had been treated with a cardene drip.On (b)(6) 2018, the patient was noted to have expressive aphasia that resolved within several seconds.Brain computed tomography (ct) scan showed the left internal carotid artery was occluded.Angiography was performed which revealed complete occlusion of the left ica essentially at its origin.Thrombectomy was performed of the proximal left ica in several passes on (b)(6) 2018 and a dissection was noted distal to the stent, possibly caused by device manipulation during the initial procedure or possibly present prior to the procedure.A 6mm x 30mm solitaire thrombectomy device was deployed about 2cm distal to the stent in the proximal loop, but in the course of extracting the device after a five-minute dwell-time with aspiration, the solitaire was caught on the distal portion of the stent resulting in a mechanical issue of the distal (enroute) stent.The stented segment was angioplastied and a distal protection device was deployed in the distal cervical left ica.The distal end of the previously placed stent was found to be narrowed, most likely due to the solitaire device.A 10mm x 30mm self-expanding precise stent was placed within the previous stent and just distal to the dissection lumen.Further dissection was noted, and a balloon-expandable stent was placed distal to the precise stent.After deployment, there remained poor outflow.A 4mm x 39mm enterprise 2 (enf403900/10624889) stent was positioned within the distal loop.Following deployment of this device, there was brisk antegrade flow in the left ica, but with a remaining severe almost pinhole type stenosis at the bottom of the loop distal to the stents.Attempts to angioplasty this on multiple occasions were unsuccessful and caused migration of the balloon-expandable stent.The procedure was terminated with established good antegrade flow.Final angiograms demonstrated a widely patent proximal stented left internal carotid artery with 80% stenosis at the bottom of the loop just distal to the initially placed left carotid stent.It was reported by the customer that the initial stent that occluded was not the enterprise stent, but a non-cerenovus stent; therefore, the stent thrombosis and occlusion are not associated with the enterprise 2 device.The enterprise 2 was used as an off-label device to open the stent occlusion.The treating physician does not feel does not feel that any of these adverse events were due to the enterprise 2 stent.There was no evidence of any vessel damage, trauma, or dissection related to the use of the device.Additional information provided from medical records indicated that the hemorrhage was coagulopathy-related.No further information was provided.The enterprise 2 stent remains implanted in the patient and is thus not available for evaluation.A review of the manufacturing documentation associated with this lot presented no issues during the manufacturing or inspection process that can be related to the reported complaint.Hemorrhage, stroke, and neurological deficit are known potential adverse events associated with the enterprise 2 stent and cerebral stenting procedures.Although the root cause of the events cannot be determined, hypertension, hyperperfusion related to opening the occlusion, and continued dissection may have contributed to the right arm symptom and left temporal parietal brain hemorrhage.Since the devices were implanted on the left side of the brain, the left arm symptom was most likely related to the vascular occlusion in the right side of the brain and not related to the devices.Multiple devices were implanted in the patient during the procedures, including the off-label use of the enterprise 2 stent.As outlined in the instructions for use (ifu), the indicated use of the enterprise vrd is to prevent coils from protruding out of the aneurysm into the parent artery.Per the instruction for use (ifu): ¿the enterprise 2 vascular reconstruction device is not intended for use as a stand-alone device¿.In addition, it precautions that the performance and safety of two or more overlapped stents has not been established.Based on the information available for review, it is possible that patient, procedural, and pharmacological factors, including hypertension, hyperperfusion, continued thrombosis/dissection, and coagulopathy may have contributed to the reported neurological events.The medical records indicated that the intracranial hemorrhage was coagulopathy-related.In addition, the procedure involved the introduction of multiple devices and considerable manipulation within the delicate cerebral vasculature.There were no malfunctions or performance issues associated with the implantation of the enterprise 2 stent.As part of the post market surveillance program, information from this complaint is trended for statistical signals and corrective/preventive action may be triggered at a later time.Since there was no evidence to suggest the events were related to a manufacturing or design issue, no corrective actions will be taken at this time.The manufacturer will submit a supplemental report if new facts arise which materially alter information submitted in a previous mdr report.
 
Event or Problem Description
As reported by a healthcare professional, a (b)(6) year-old male patient with a history of hypertension, hyperlipemia, peripheral vascular disease, smoking, and percutaneous stenting of a severe asymptomatic 70% left carotid stenosis, developed mild expressive aphasia and visual disturbance on (b)(6) 2018, transient right pronator drift from (b)(6) 2018, transient mild left arm weakness from (b)(6) 2018, and an magnetic resonance imaging (mri) on (b)(6) 2018 revealed a left temporal parietal parenchymal hemorrhage.The patient was transferred from the intensive care unit (icu) to the progressive care unit on (b)(6) 2018.The patient was alert and oriented, and participated in physical, speech, and occupational therapy, but continued to have expressive aphasia.The patient did not wish to consider any skilled nursing facility or inpatient rehabilitation upon discharge.The patient was discharged home on (b)(6) 2018 with dual antiplatelet therapy and prescription for outpatient speech therapy for ongoing outpatient rehabilitation.The patient initially presented to the hospital on (b)(6) 2018 with high-grade stenosis of the left internal carotid artery (ica) in the setting of right carotid occlusion for left trans-carotid stent placement with a non-cerenovus stent.The 8 x 30 enroute (silk road medical) transcarotid stent was deployed successfully just through the segment of the diseased internal carotid artery proximal to where it started to become tortuous and was post-dilated due to continued stenosis.Later in the day, the patient experienced partial blurriness of the left eye that occurred following a hypertensive episode that had been treated with a cardene drip.On (b)(6) 2018, the patient was noted to have expressive aphasia that resolved within several seconds.Brain computed tomography (ct) scan showed the left internal carotid artery was occluded.Angiography was performed which revealed complete occlusion of the left ica essentially at its origin.Thrombectomy was performed of the proximal left ica in several passes on (b)(6) 2018 and a dissection was noted distal to the stent, possibly caused by device manipulation during the initial procedure or possibly present prior to the procedure.A 6mm x 30mm solitaire thrombectomy device was deployed about 2cm distal to the stent in the proximal loop, but in the course of extracting the device after a five-minute dwell-time with aspiration, the solitaire was caught on the distal portion of the stent resulting in a mechanical issue of the distal (enroute) stent.The stented segment was angioplastied and a distal protection device was deployed in the distal cervical left ica.The distal end of the previously placed stent was found to be narrowed, most likely due to the solitaire device.A 10mm x 30mm self-expanding precise stent was placed within the previous stent and just distal to the dissection lumen.Further dissection was noted, and a balloon-expandable stent was placed distal to the precise stent.After deployment, there remained poor outflow.A 4mm x 39mm enterprise 2 (enf403900/10624889) stent was positioned within the distal loop.Following deployment of this device, there was brisk antegrade flow in the left ica, but with a remaining severe almost pinhole type stenosis at the bottom of the loop distal to the stents.Attempts to angioplasty this on multiple occasions were unsuccessful and caused migration of the balloon-expandable stent.The procedure was terminated with established good antegrade flow.Final angiograms demonstrated a widely patent proximal stented left internal carotid artery with 80% stenosis at the bottom of the loop just distal to the initially placed left carotid stent.It was reported by the customer that the initial stent that occluded was not the enterprise stent, but a non-cerenovus stent; therefore, the stent thrombosis and occlusion are not associated with the enterprise 2 device.The enterprise 2 was used as an off-label device to open the stent occlusion.The treating physician does not feel does not feel that any of these adverse events were due to the enterprise 2 stent.There was no evidence of any vessel damage, trauma, or dissection related to the use of the device.Additional information provided from medical records indicated that the hemorrhage was coagulopathy-related.The enterprise 2 stent remains implanted and is thus not available for evaluation.No further information was provided.

Brand Name
ENTERPRISE2 4MMX39MM NO TIP
Common Device Name
INTRACRANIAL NEUROVASCULAR STENT
Manufacturer (Section D)
CODMAN AND SHURTLEFF, INC
325 paramount dr
raynham MA 02767
MDR Report Key7776845
Report Number1226348-2018-00679
Device Sequence Number1319582
Product Code NJE
UDI-Device Identifier10886704075400
UDI-Public10886704075400
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
H60001
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Nurse
Type of Report Initial
Report Date (Section B) 07/20/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date11/28/2018
Device Catalogue NumberENF403900
Device Lot Number10624889
Was Device Available for Evaluation? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 07/20/2018
Initial Report FDA Received Date08/13/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization; Life Threatening; Required Intervention;
Patient Age59 YR